Vol 1 No 1 (2015)
Case Report

Atypical Insufficiency Fractures Associated with Long-Term Bisphosphonate Therapy: 3 Case Reports

Martin Soubrier
Rheumatology Department, Clermont-Ferrand University Hospital, 58 Rue Montalembert, 63 000 Clermont-Ferrand, France
Vincent Grobost
Department of Internal Medicine, Clermont-Ferrand University Hospital, 1 Rue Lucie Aubrac, 63 100 Clermont-Ferrand, France
Sandrine Malochet-Guinamand
Rheumatology Department, Clermont-Ferrand University Hospital, 58 Rue Montalembert, 63 000 Clermont-Ferrand
Published September 3, 2015

Abstract

Atypical femoral fractures as defined by the American Society for Bone and Mineral Research (ASBMR) are linked with long-term bisphosphonate therapy. We report the cases of 3 patients treated with bisphosphonates, and presenting non femoral atypical fracture. Our first patient presented with a series of fractures after being treated with risedronate: the left tibia, bilateral tibial plateau successively, the left femoral and tibial metaphysis, the right tibia and calcaneus, the left talus, and the left talar dome. The second patient had been taking alendronate and presented with a spontaneous fracture of the spine of the left scapula. The third patient had been treated with alendronate and presented with a fracture of the upper right tibial diaphysis with an unusual oblique orientation. These fractures could be suggestive of bisphosphonate therapy failure or stress fractures. However, the number of fractures in our first case, the fracture site in the second and the fracture line orientation in the third brings to mind the hypothesis of atypical non femoral fractures associated with bisphosphonate therapy. We therefore suggest the possibility of a new type of atypical fracture in patients treated with bisphosphonates, and whose causal relationship with bisphosphonates is even more difficult to demonstrate.